Hail, Big Horn
- When
- June 19, 4:35 PM MST to 4:40 PM MST
- Where
- Big Horn County, Basin to 9.36 mi E of Basin
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.380, -108.050
A trained spotter reported nickel size hail in Basin.
Thunderstorms devloped in the Lee of the Absarokas and become strong as they moved east. At Basin, a trained spotter reported nickel size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Thunderstorms devloped in the Lee of the Absarokas and become strong as they moved east. At Basin, a trained spotter reported nickel size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 19, 1:06 PM MST, 3 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 206 PM MDT Wed Jun 19 2019 .SHORT TERM...This afternoon through Saturday Scattered showers and thunderstorms have started this afternoon across northwest WY in advance of the left front quad of the upper level jet moving in fast flow over a low-level boundary along the MT/WY border. Strong to possibly severe storms are possible late this afternoon into the evening hours from north of Cody ESE into northern Johnson County. These storms are likely to produce strong wind and possibly large hail. The southern two- thirds of the area will continue with warmer drier air and strong winds with gusts up to 40 mph. As the storminess moves eastward tonight, the surface wind should shift to the north through much of the Bighorn Basin and from Johnson into Natrona County. A large scale trough will move from southern British Columbia into the northern Rockies Thursday, continuing the dry southwest flow into the southern half of the forecast area. Cooler air will approach northwest WY by Thursday evening, bringing 0C 700mb temps to YNP. Isolated showers and thunderstorms are possible Thursday afternoon and evening not only across the far northwest mountains, but also Sweetwater County off the Uintas. The GFS is indicating more showers activity across southern WY Thursday evening. A mid- and low- level cold front should then push southeast across the area from Thursday night into Friday morning, with 700mb temps colder than -4C moving into northwest WY. The lingering precipitation over that area will likely bring snow to the higher elevations of YNP by Friday morning. The rest of the area will see breezy northwest wind overnight. An overall trough will remain over the northern Rockies with embedded shortwave troughs rotating around the flow. This pattern will likely keep breezy and drier southwest wind through the southern half of the area, and breezy west wind and scattered showers and thunderstorms to the northern half. Friday will certainly feel much cooler over the state with afternoon temperatures about 15 degrees below normal. As a stronger embedded trough moving into the Great Basin Saturday, the overall trough axis moves over the area to keep the cooler moister air around the area. Isolated to scattered showers are likely again over western and central WY with generally north surface wind. .LONG TERM...Saturday night through Wednesday The remnants of the pinwheeling upper low will finally exit the region Saturday night. However, there will be enough instability in the area for widespread showers and thunderstorms Sunday. The rest of the forecast period will be marked by a slowly building ridge of high pressure. This will be due to another digging upper low off the PACNW coast Monday and Tuesday. At the same time, a high center linked to the ridge will continue to strengthen. By Tuesday, this will block the upper low and cause it to stagnate as the ridge axis builds over southern Canada. Isolated to scattered showers and thunderstorms will be possible every day, with the best chances occurring over northwest portions of the forecast area. The hottest temperatures of the year so far could occur by Wednesday, with highs in the 90s for places east of the Divide and Sweetwater County. Warm, gusty southwest winds will occur across the south and the Wind Corridor Tuesday and Wednesday. Relative humidity values would approach critical values in this pattern as well. All of these combined factors could lead to elevated fire conditions, despite the recent wet weather and continued green up conditions. && .AVIATION...For the 18Z TAFS through 18Z Thursday A cold front will bring isolated to scattered thunderstorms along and north of a KJAC-KWRL to 40 miles north of KCPR this afternoon and evening, with strong wind gusts and hail possible. Conditions should remain VFR south of this line. Further south, gusty to strong winds will develop in the afternoon with gusts to 40 knots possible at some terminals. All showers and thunderstorms should end after 06Z Thursday, with VFR conditions the rest of the night. && .FIRE WEATHER... Strong to severe thunderstorms will be possible across Northern Wyoming late this afternoon and evening. Strong to possibly damaging winds and large hail will be the main threats. Isolated thunderstorms will also be possible late this afternoon across central portions. Otherwise, drier and warmer weather will occur over the southern half of the forecast area this afternoon. Gusty to strong winds have developed this afternoon over these areas, and will continue through much of the evening. Critical RH values will be possible over Zone 279 this afternoon. RH values in the upper teens will also occur in the surrounding zones, including zone 283. Mixing and smoke dispersal will be excellent today, due to the high winds. An approaching large scale system in the northern Rockies Thursday into Friday will bring more windy drier air, a chance of showers both north and south, but cooler temperatures to the area. A cold front should push through Thursday night. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...McDonald LONG TERM...LaVoie AVIATION...LaVoie FIRE WEATHER...LaVoie/McDonald
Hazardous Weather Outlook National Weather Service Riverton WY 300 AM MDT Wed Jun 19 2019 WYZ001>020-022>030-200900- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 300 AM MDT Wed Jun 19 2019 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Scattered afternoon and evening thunderstorms, some strong, in northern Wyoming. Elevated fire conditions possible in central and southern Wyoming this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thursday...Isolated thunderstorms over the north. Friday through Sunday...A chance of thunderstorms over most of the area. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. TEAM RIVERTON
Special Weather Statement National Weather Service Riverton WY 432 PM MDT Wed Jun 19 2019 WYZ006-008-009-192300- Southeast Big Horn Basin-Bighorn Mountains Southeast-Bighorn Mountains West- 432 PM MDT Wed Jun 19 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JOHNSON AND NORTHEASTERN WASHAKIE COUNTIES UNTIL 500 PM MDT... At 431 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Ten Sleep, moving east at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Ten Sleep around 445 PM MDT. Tensleep Canyon around 450 PM MDT. Other locations impacted by this storm include Leigh Creek Campground and Wigwam Fish Rearing Station. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4396 10770 4413 10762 4403 10700 4377 10711 TIME...MOT...LOC 2231Z 287DEG 35KT 4404 10764 Straub
Special Weather Statement
National Weather Service Riverton WY
459 PM MDT Wed Jun 19 2019
WYZ008-009-011-192330-
Southeast Johnson County-Bighorn Mountains Southeast-Bighorn
Mountains West-
459 PM MDT Wed Jun 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JOHNSON AND EAST CENTRAL
WASHAKIE COUNTIES UNTIL 530 PM MDT...
At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Dullknife Reservoir, which is 14 miles southeast
of Ten Sleep, moving southeast at 50 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm. A spotter report of pea to marble sized hail was
reported in Ten Sleep aroun 440 PM.
This strong thunderstorm will be near...
Mayoworth around 525 PM MDT.
Kaycee around 530 PM MDT.
This includes Interstate 25 between mile markers 244 and 267.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4357 10646 4388 10729 4391 10727 4395 10727
4397 10728 4406 10723 4381 10631
TIME...MOT...LOC 2258Z 293DEG 43KT 4395 10718
StraubSpecial Weather Statement
National Weather Service Riverton WY
530 PM MDT Wed Jun 19 2019
WYZ004-008-200000-
North Big Horn Basin-Bighorn Mountains West-
530 PM MDT Wed Jun 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BIG HORN COUNTY
UNTIL 600 PM MDT...
At 530 PM MDT, Doppler radar was tracking a strong thunderstorm near
Basin, moving east at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Basin around 535 PM MDT.
Manderson around 545 PM MDT.
Hyattville around 600 PM MDT.
Other locations impacted by this storm include Big Horn County
Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4442 10753 4417 10758 4417 10762 4427 10826
4445 10823
TIME...MOT...LOC 2330Z 277DEG 39KT 4435 10815
StraubSpecial Weather Statement National Weather Service Riverton WY 531 PM MDT Wed Jun 19 2019 WYZ009-011-200000- Southeast Johnson County-Bighorn Mountains Southeast- 531 PM MDT Wed Jun 19 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON COUNTY UNTIL 600 PM MDT... At 531 PM MDT, Doppler radar was tracking a strong thunderstorm near Mayoworth, which is 14 miles northwest of Kaycee, moving east at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Johnson County, including the following locations... Sussex. This includes Interstate 25 between mile markers 256 and 271. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4381 10693 4399 10686 4390 10621 4364 10631 TIME...MOT...LOC 2331Z 285DEG 37KT 4389 10680 Straub
The Riverton/Lander radar (KRIW), 150 km away, was scanning. The volume nearest the first event began at 23:35 UTC.
1 hail. Local standard time, as filed.
A trained spotter reported nickel size hail in Basin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823990.